Sorry, there was a problem.

An unexpected error occurred and your request couldn't be handled. Please call a Dignity Health representative at
(844) 274-8497
OR
Chat with us here.

Reference code:

Lifesaving Treatment for Overdose


An overdose occurs when a person has taken too much of a substance. Overdoses can be accidental or intentional. Accidental overdoses are a leading cause of death for people between the ages of 35 and 54 in the US.

Dignity Health doctors and nurses are trained to provide a full range of care for overdose in the Bay Area. We offer emergency care at several local hospitals:

If you suspect an overdose, call 9-1-1 for immediate emergency care.

Signs of Overdose

Overdose symptoms vary and depend on the substance involved. Types of overdose include:Alcohol overdose leading to alcohol poisoning

  • Alcohol overdose leading to alcohol poisoning
  • Drug overdose, which involves taking too much of an over-the-counter medicine, an illegal drug, or a prescription medication

Mild symptoms include slurred speech, unsteadiness, and drowsiness. Call 9-1-1 and seek immediate emergency care for severe symptoms, including: 

Overdoses range from mild to severe and life threatening. A doctor should evaluate anyone with a suspected overdose of any kind of substance.

What Causes an Overdose?

Certain risk factors increase the likelihood of overdose, including:

  • Combining alcohol and drugs
  • Drinking alcohol or using drugs while alone 
  • Heavy drug use over a short period of time
  • History of drug or alcohol overdose in the past
  • Injection drug use
  • Mental health issues such as depression
  • Mixing different kinds of drugs
  • Poor overall health

Emergency Overdose Treatment at Dignity Health

If you suspect an overdose, call 9-1-1 for help. If the person is aggressive or out of control, do not put your own safety at risk. While you wait for help to arrive:

  • Try to determine what substance the person took. This may involve collecting equipment, containers, or even vomit to give to medical personnel.
  • Comfort and reassure the person.
  • Keep the person from taking any more of the substance.
  • If the person is unconscious, check breathing and pulse. Start cardiopulmonary resuscitation (CPR) if necessary and continue until medical help arrives.
  • If CPR is not necessary, cover for warmth and try to get the person to lay on their side. 

We understand an overdose can be scary. Rely on our experts at Dignity Health to quickly provide the care you need.

Dignity Health offers personal care for drug overdose in the Bay Area, including San Francisco, Santa Cruz, and Redwood City.